TSH 0.01

Hi I`m not sure if this will come through twice as I clicked too soon but ....

I saw my endo today who want to reduce my levo from 125 daily to 125/100 as my TSH is 0.01.

She`s happy that the RAI I had last October was a success and has discharged me back to my GP`s care.

After the RAI I went hypo but after increasing the levo I became well at 125 mcg. During this my TSH was always low, always around the same figure, but on lower doses of levo I wasn`t well.

Of course I`ll try the reduced dose but I`m concerned about feeling ill again, I asked if I could trial T3 but she refused.

My results

TSH 0.01 ( 0.35- 3.50)

T4 17 ( 8-21)

T3 4.5 ( 2.8- 6.00)

I`m wondering if it really matters having a TSH this low, I`ve read that doctors used to treat us on how we feel and not blood results.

I want to do what`s best but at the same time dread feeling as poorly as I was.



9 Replies

  • Your TSH might be low because you were hyperthyroid. Sometimes the TSH doesn't come back up properly. It could also just be the fact that you are on thyroxine. Taking thyroid replacement can make the TSH lower than in a healthy person because the pituitary knows it doesn't need the thyroid to make any more thyroid hormones because the body is getting enough from the levothyroxine tablets.

    The problems start when the t4 and t3 are high (the actual thyroid hormones). It isn't an issue if your TSH is low once you are on thyroid replacement as long as your t4 and t3 are in range. In some cases t4 needs to be slightly high but again the t3 needs to be in range. Your t4 and t3 looked pretty good on 125mcg. As you were feeling well on this and you have no symptoms of hyperthyroidism, it suggests those values are right for you and that your TSH is low for another reason, like one of those I suggested above.

    I hope that helps to reassure you.

    Carolyn x

  • My tsh is suppressed, that is it has a minus in front of it and i feel better than ever. This is exactly why i dont let the NHS manage my health, They are only concerned with box ticking. "wont let you" try t3. You don't need these people holding you hostage, my nhs also "wouldnt let me" have ndt so i got it online. You have the power, just remember that - don't give them the power.

    Your t3 looks fine and that is the box they should be ticking, not tsh

  • I have had a TSH as low as yours and the fact that you are feeling 'well' on 125mcg I would be most reluctant - in fact I would not reduce and I think other members will concur as we often find that adjusting due only because of the TSH. Most people find a low TSH or even suppressed TSH suits them.

    They shouldn't adjust our medication on the TSH alone but take into account how we feel or if we have clinical symptoms. I will give you a link which will explain in better detail re adjusting according to the TSH only. Read the first two questions/answers:


  • Hello Joyliz,

    If you feel well on this dose you should not adjust it.

    Doctors don't like a suppressed TSH as they think it can cause osteoporosis and atrial fibrillation so you could offer to have a bone scan and ECG.

    Dr P told me that a suppressed TSH will not cause these if T3 is in the high quadrant of range. Yours could do with being a little higher. I thought you had bought some T3 from abroad?


  • your TSH is fine as is your Free T4

    Your free T3 is pretty low so I would say you need more levothyroxine NOT less

    especially because you had RAI I presume for Graves /overactive thyroid

    if this is the case then old Swedish research found that after Graves the body cannot ever again work on "normal levels " and TSH is irrelevant

    Free T4 and Free T3 need to be closer to top of their ranges

  • Thank you everyone for your replies, they`re extremely helpful.


  • NEVER let your doctor reduce your meds based on blood tests alone, its wrong!

  • I submitted the above post a month ago and had some great advise, thank you.

    I lowered the levo to 125/100 as the endo asked but for the last few days I`ve felt incredibly tired, sleeping much more and too lethargic to exercise, with some new aches and pains.

    I thought I`d better do as the endo suggested, yet baring in mind all of your support, and it seems I`m worse on the lower dose.

    I`ll raise it to 125 mcg again tomorrow - how long should it be before I`m feeling ok again?

    Will it take another month?



  • I agree with all of the advice you have been given above, your numbers look fine. I was in an identical boat. Like one person above says, docs don't like you to go too long with suppressed TSH because of Osteo and At Fib. Well, my experience after 8 years "running hot" as they say was that my bone density INCREASED - because I drank a lot of "Keifer" and ate a lot of yoghurt. I have never experienced Atrial Fib nor even palpitations. I am continuously fighting my doc who wants to reduce my dose due to TSH as low as yours, but if she ever stops prescribing my Armour at a dose that I cannot cut up to make my optimal dose - then I will just have to get another doc.

    Oh, and it shouldn't take a month to get back to feeling OK again, maybe two weeks if that.

You may also like...